Alert archive / New Mexico / Red Flag Warnings in 2008
Red Flag Warning 34, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at May 9, 2008, 6:35 AM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at May 9, 2008, 2:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2008, 6:35 AM MDT (12:35 UTC)
- In effect from
- May 9, 2008, 2:00 PM MDT
- Expired
- May 9, 2008, 10:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 0.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4037 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KEPZ 091235 RFWEPZ RED FLAG WARNING NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 635 AM MDT FRI MAY 9 2008 ...RED FLAG WARNING IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... .LOW PRESSURE ALOFT WILL MOVE ACROSS THE CENTRAL AND SOUTHERN ROCKIES TODAY...TIGHTENING SURFACE PRESSURE GRADIENTS AND THUS STRENGTHENING WINDS FOR THIS AFTERNOON. WESTERLY WINDS WILL BECOME BREEZY TO WINDY THIS AFTERNOON WITH SUSTAINED SPEEDS OF 20 TO 25 MPH AND GUSTS OF 30 TO 35 MPH. WARM TEMPERATURES AND DRY AIR WILL DROP AFTERNOON RELATIVE HUMIDITY BELOW 10 PERCENT MOST AREAS. THESE CONDITIONS...COMBINED WITH VERY HIGH TO EXTREME FIRE DANGER...WILL CREATE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING ACROSS SOUTHERN AND SOUTHWEST NEW MEXICO AND FAR WEST TEXAS. NMZ110>113-TXZ055-056-092045- /O.UPG.KEPZ.FW.A.0032.080509T1800Z-080510T0400Z/ /O.NEW.KEPZ.FW.W.0034.080509T2000Z-080510T0400Z/ SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS- SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 635 AM MDT FRI MAY 9 2008 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SUSTAINED 20 FT WINDS WILL EXCEED 20 MPH WITH GUST OF 30 TO 35 MPH THIS AFTERNOON AND EVENING. RELATIVE HUMIDITY WILL DROP BELOW 10 PERCENT MOST LOCATIONS...AND FIRE DANGER IS EXPECTED TO REMAIN VERY HIGH TO EXTREME. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ PARK
1 follow-up statement
000 WWUS84 KEPZ 091844 RFWEPZ RED FLAG WARNING NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1244 PM MDT FRI MAY 9 2008 ...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR SOUTH-CENTRAL AND SOUTHWESTERN NEW MEXICO AND FAR WEST TEXAS... .LOW PRESSURE ALOFT WILL MOVE ACROSS THE CENTRAL AND SOUTHERN ROCKIES TODAY...TIGHTENING SURFACE PRESSURE GRADIENTS AND THUS STRENGTHENING WINDS FOR THIS AFTERNOON. WESTERLY WINDS WILL BECOME BREEZY TO WINDY THIS AFTERNOON WITH SUSTAINED SPEEDS OF 20 TO 25 MPH AND GUSTS OF 30 TO 35 MPH. WARM TEMPERATURES AND DRY AIR WILL DROP AFTERNOON RELATIVE HUMIDITY BELOW 10 PERCENT MOST AREAS. THESE CONDITIONS...COMBINED WITH VERY HIGH TO EXTREME FIRE DANGER...WILL CREATE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING ACROSS SOUTHERN AND SOUTHWEST NEW MEXICO AND FAR WEST TEXAS. STRONG WINDS ARE EXPECTED ACROSS THE SACRAMENTO MOUNTAINS AGAIN SATURDAY BUT WILL NOT LIKELY REACH CRITICAL FIRE WEATHER CRITERIA OVER THE REST OF THE AREA. NMZ113-100245- /O.NEW.KEPZ.FW.A.0033.080510T1800Z-080511T0200Z/ /O.CON.KEPZ.FW.W.0034.080509T2000Z-080510T0400Z/ CAPITAN AND SACRAMENTO MOUNTAINS- 1244 PM MDT FRI MAY 9 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR THE SACRAMENTO MOUNTAINS... THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING. SUSTAINED 20 FT WINDS WILL EXCEED 20 MPH WITH GUST OF 30 TO 35 MPH THIS AFTERNOON AND EVENING. RELATIVE HUMIDITY WILL DROP BELOW 10 PERCENT MOST LOCATIONS...AND FIRE DANGER IS EXPECTED TO REMAIN VERY HIGH TO EXTREME. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ NMZ110>112-TXZ055-056-100245- /O.CON.KEPZ.FW.W.0034.080509T2000Z-080510T0400Z/ SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS- SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO- HUDSPETH- 1244 PM MDT FRI MAY 9 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... SUSTAINED 20 FT WINDS WILL EXCEED 20 MPH WITH GUST OF 30 TO 35 MPH THIS AFTERNOON AND EVENING. RELATIVE HUMIDITY WILL DROP BELOW 10 PERCENT MOST LOCATIONS...AND FIRE DANGER IS EXPECTED TO REMAIN VERY HIGH TO EXTREME. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ PARK
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 9, 3:27 AM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 9, 3:27 AM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
327 AM MDT FRI MAY 9 2008
.SYNOPSIS...
A DRY WESTERLY FLOW WILL CONTINUE THROUGH SATURDAY WITH BREEZY TO
WINDY CONDITIONS EXPECTED IN THE AFTERNOON AND EARLY EVENING. MID
AND HIGH LEVEL CLOUDS WILL MOVE OVER THE AREA TODAY AND TONIGHT.
A COLD FRONT WILL MOVE INTO THE REGION ON SUNDAY...LOWERING
TEMPERATURES AND WIND SPEEDS. AN APPROACHING UPPER LEVEL TROUGH
WILL MOVE TOWARD THE STATE MONDAY AND TUESDAY...RESULTING IN A
POTENTIAL FOR STRONG WINDS AND BLOWING DUST FOR MONDAY AND
TUESDAY. A COOLER WEATHER PATTERN WILL BE POSSIBLE NEXT WEDNESDAY
AND THURSDAY.
&&
.DISCUSSION...
THE FORECAST REMAINS ON TRACK THROUGH THE FIRST PART OF NEXT WEEK
WITH A WESTERLY FLOW PATTERN ALOFT AND PERSISTENT DRY CONDITIONS
AT THE SURFACE. FOR TODAY MID AND HIGH LEVEL MOISTURE FROM THE
PACIFIC WILL STREAM OVER THE STATE TODAY...INCREASING CLOUDINESS
ACROSS THE REGION. LOWER LEVELS OF THE ATMOSPHERE WILL REMAIN DRY
WITH NO PRECIPITATION EXPECTED. WEST TO SOUTHWEST WINDS WILL
INCREASE INTO THE BREEZY TO WINDY CATEGORY AGAIN THIS AFTERNOON.
SKIES WILL BE MORE CLEAR ON SATURDAY AS THE HIGH LEVEL MOISTURE
SHIFTS EAST. WINDS WILL INCREASE INTO THE BREEZY-WINDY CATEGORY
AGAIN IN THE AFTERNOON.
A COLD FRONT WILL PUSH INTO THE AREA FROM THE EAST SATURDAY NIGHT
AND EARLY SUNDAY. WINDS WILL SHIFT AROUND FROM TO THE EAST AND
WILL NOT BE AS STRONG. DAY TIME TEMPERATURES WILL BE 5 YO 6
DEGREES COOLER ON SUNDAY AS WELL. ON MONDAY...A LARGE UPPER LEVEL
TROUGH WILL MOVE OUT OF THE PACIFIC NORTHWEST TOWARD THE STATE...
LARGELY DUE TO A HIGHLY AMPLIFIED RIDGE ALONG THE WEST COAST. AS
THE SYSTEM APPROACHES...THE FLOW ALOFT WILL STRENGTHEN AND THE
PRESSURE GRADIENT AT THE SURFACE...RESULTING IN A POTENTIAL FOR
STRONG WINDS AND BLOWING DUST BY MONDAY AFTERNOON. THE TROUGH WILL
CONTINUE TO APPROACH THE STATE ON TUESDAY WITH CONTINUED STRONG
WINDS EXPECTED.
LATEST MODEL RUNS HAVE THE SYSTEM MOVING THE STATE TUESDAY NIGHT
AND WEDNESDAY WITH A SLIGHT POSSIBILITY OF PRECIP FOR THE NORTHERN
ZONES. MODELS HAVE BEEN HIGHLY VARIABLE BETWEEN RUNS ON THIS
SCENARIO WITH ANY OUTCOME UNCERTAIN FOR THE WEDNESDAY AND BEYOND
TIME FRAME. THE AMPLIFIED RIDGE ALONG THE WEST COAST LOOKS TO
REMAIN IN PLACE WITH A PRIMARILY NORTHERLY FLOW PROJECTED FOR THE
REGION. SHOULD THIS OCCUR...A COOLER PATTERN WILL BE POSSIBLE WITH
SOME SHORT WAVE TROUGHS AND SYSTEMS MOVING OVER THE AREA FOR AN
UNSETTLED WEATHER PATTERN. AT THIS TIME WILL KEEP LONG RANGE
FORECAST CONSERVATIVE AND DRY UNTIL THE MODELS STABILIZE AROUND A
CONSISTENT SOLUTION.
&&
.AVIATION...VALID 09/12Z-10/12Z
VFR CONDITIONS EXPECTED THROUGH THE VALID PERIOD. MODERATE
TURBULENCE...ESPECIALLY NEAR MOUNTAINS THIS AFTERNOON AND EVENING
DUE TO STRONG LOW LEVEL WINDS.
&&
.FIRE WEATHER...
A STRONG WESTERLY FLOW PATTERN WILL MAINTAIN DRY CONDITIONS FOR
THE NEXT SEVERAL DAYS. MID AND HIGH LEVEL MOISTURE AND CLOUDS WILL
STREAM OVER THE AREA TODAY...WHILE LOWER LEVELS REMAIN DRY WITH
LOW RELATIVE HUMIDITIES EXPECTED TO PERSIST. WINDS WILL INCREASE
AGAIN THIS AFTERNOON WITH A POTENTIAL FOR RED FLAG CRITERIA BEING
MET THIS AFTERNOON AND EVENING. WINDS WILL INCREASE AGAIN ON
SATURDAY WITH CONTINUED VERY DRY CONDITIONS. A FRONT WILL MOVE
INTO THE AREA FROM THE EAST ON SUNDAY...LOWERING TEMPERATURES AND
WIND SPEEDS AND BRINGING A LITTLE MOISTURE TO THE EASTERN PORTIONS
OF THE FORECAST AREA. STRONG SOUTHWESTERLY WINDS WILL RETURN ON
MONDAY AND TUESDAY WITH VERY DRY CONDITIONS EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 89 62 89 59 87 / 0 0 0 0 0
SIERRA BLANCA TX 86 59 86 57 81 / 0 0 0 0 0
LAS CRUCES 88 58 89 55 87 / 0 0 0 0 0
ALAMOGORDO 88 56 88 53 82 / 0 0 0 0 0
CLOUDCROFT 66 39 67 39 62 / 0 0 0 0 0
TRUTH OR CONSEQUENCES 87 54 87 54 86 / 0 0 0 0 0
SILVER CITY 80 46 80 48 79 / 0 0 0 0 0
DEMING 88 55 88 54 87 / 0 0 0 0 0
LORDSBURG 88 54 88 53 88 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
NMZ110>113.
TX...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
TXZ055-056.
&&
04/04Hazardous weather outlook, May 9, 6:35 AM MDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 635 AM MDT FRI MAY 9 2008 NMZ022>025-030>032-TXZ055-056-101245- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 635 AM MDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY TO WINDY CONDITIONS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY TO WINDY CONDITIONS WILL OCCUR SATURDAY AFTERNOON AND EVENING. AN APPROACHING LOW PRESSURE SYSTEM WILL HELP INCREASE WINDS ON MONDAY AND TUESDAY WITH STRONG WIND GUSTS AND BLOWING DUST POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:44 PM MDT | Fire Weather Watch | EPZ | Lincoln, Otero | 18 hr |
Nearby
Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.